Iowa, 2021

Drought in Iowa, April 1 to 30, 2021

April 1 to 30, 2021 · NWS FSD · 9 events in 9 counties and zones

Precipitation just a little below normal along with cooler than normal temperatures were enough to spur some minor improvement in drought conditions across portions of northwest Iowa.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation just a little below normal along with cooler than normal temperatures were enough to spur some minor improvement in drought conditions across portions of northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 31, 9:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1040 PM CDT Wed Mar 31 2021

.SHORT TERM...(This Evening through Thursday)
Issued at 303 PM CDT Wed Mar 31 2021

Latest observations across the region continue to show mostly clear
skies and breezy northwesterly winds, with temperatures hovering in
the 30s. Should see winds decrease quickly after sunset as sfc high
pressure moves overhead, allowing for clear skies and light winds to
prevail overnight. Thus, with optimal conditions in place for
effective radiational cooling, have overnight lows falling into the
upper teens to low 20s.

By Thursday, expect upper level ridging to gradually begin building
over the Central Plains. Southerly winds during this time will also
gradually ramp up, with gusts up to 35 mph possible west of I-29. In
regard to fire weather concerns, while sustained winds look to
remain marginal for now, they have been over-performing the past
several days. Thus, with that in mind and the fact that dry fuels
and low RH values remain in place, have decided to issue a Red Flag
Warning along and west of the James River after collaboration with
neighbors. This area is also highlighted nicely in SPC's Day 2 Fire
Weather Outlook. Otherwise, expect clear skies to prevail throughout
the day, with afternoon highs forecast to climb into 50s to low 60s
with the aid of WAA.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 303 PM CDT Wed Mar 31 2021

Heading into the extended period, expect afternoon highs to continue
rising as the aforementioned upper level ridge slides eastward.
Currently have temperatures climbing into the 60s to low 70s on
Friday and Saturday, with upper 70s to 80s more common on Sunday and
Monday. I guess we really are springing into Spring!

Wind-wise, Saturday currently looks the least breezy with the ridge
directly overhead. The southerly winds do bring a slightly more
moist air mass into the region; however, fire danger is still
forecast to be elevated due to the summery temperatures and gusty
winds.

Otherwise, expect the upper level ridge to gradually degrade by
early next week. Models during this time also have a weak shortwave
grazing the Northern Plains, causing rain chances and cooler
temperatures to return to the forecast. However, quite a bit of
uncertainty still exist concerning exact timing, so will continue
with model blend of PoPs for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed Mar 31 2021

VFR conditions are forecast through the period, with clear skies.
Winds tonight into early Thursday morning remain light and
variable thanks to high pressure entering the area. Winds turn
southerly through the morning hours and increase in speed.
Sustained winds around 15 knots and gusts to 25 knots are expected
by late Thursday morning into the early evening for most, with
slightly weaker winds across northwestern IA. Gusts drop off
within a couple hours of sunset, but expect sustained winds to
remain breezy.

&&

.FIRE WEATHER...
Issued at 310 PM CDT Wed Mar 31 2021

Southerly winds will increase on Thursday along and west of the
James River, averaging 15 to 25 mph with gusts around 35 mph. The
south winds will not be bringing an increase in moisture, so
afternoon relative humidities will average 15 to 25 percent. East
of the James River into parts of southwest MN and northwest IA
very high fire danger is anticipated with winds a little bit
lower and humidity values a little bit higher.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM to 10 PM CDT Thursday for SDZ038-050-
     052-053-057>059-063-064.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SG
FIRE WEATHER...08
Hazardous weather outlook, Mar 31, 7:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
813 PM CDT Wed Mar 31 2021

SDZ038-050-052-053-057>059-063-064-020115-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
813 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm, breezy, and dry conditions are forecast Thursday, leading to
extreme fire danger during the afternoon and evening. These
conditions continue through the weekend, leading to elevated
grassland fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-020115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Union-
813 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Warm, breezy, and dry conditions are forecast Thursday through the
weekend, leading to elevated grassland fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Buena Vista

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Severe (D2) drought continued through April.

Drought, Dickinson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Severe (D2) drought continued through April.

Drought, Cherokee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, Lyon

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, O'Brien

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, Osceola

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, Plymouth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

Drought, Sioux

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947165, 947166, 947167, 947168, 947169, 947170, 947171, 947172, 947173.